Buprenorphine is a prescription only medicine used mainly to treat opioid addiction. Is was initially used as a pain-killer but now it is much more widely used to treat people who have got stuck on heroin or other opioid drugs (such as prescription pain-killers). Buprenorphine is an opioid drug, so it has similar effects to drugs like codeine, morphine, and heroin. However, it is a partial-agonist at the opioid receptor, that is it only has a partial effect in triggering the opioid receptors in the brain, and therefore its effects are much more mild than heroin. It is also much safer than heroin, particu-larly in overdose.
Buprenorphine usually comes in tablet form. However this must be absorbed over several minutes under the tongue rather than swallowed (it will have very little effect when swallowed due to how it is absorbed and broken down by the body). It also comes as a patch, more often when used as a painkiller. In this case the patch can stay on for several days to give the dose over several days.
Buprenorphine is used illicitly, and there is a street value for buprenorphine diverted from medici-nal use. Most people use it illicitly in the same way although some people crush it up and snort it or inject it. Used in either of these ways it is more dangerous. There is evidence that the effects may be stronger and less easy to judge. Also using by injecting means a person runs the risks associated with intravenous use.
Buprenorphine is an opioid drug. It mimics the body’s natural pain-killing chemicals, endorphins. Therefore it can relieve pain, cause drowsiness, can cause mild euphoria, slow breathing, slow the bowels causing constipation, and other side effects of opioids. However, it is a partial-agonist, that is it only partly causes and effects at the receptor, and therefore produces much less of these effects than full-agonists such as heroin, methadone, and morphine. People report being much less tired and sedated taking buprenorphine rather than heroin or methadone. As it is a partial-agonist if someone is taking it regularly it can block the effects of full-agonist opioid drugs such as heroin. This makes it very useful in the treatment of addiction to heroin.
Yes. It is mostly used as a substitute medication for people addicted to opioids such as heroin. It is also a prescribed pain-killer.
Buprenorphine is an opioid drug. It mimics the body’s natural pain-killing chemicals, endorphins. Therefore it can relieve pain, cause drowsiness, can cause mild euphoria, slow breathing, slow the bowels causing constipation, and other side effects of opioids. However, it is a partial-agonist, that is it only partly causes and effect at the receptor, and therefore produces much less of these effects than full-agonists such as heroin, methadone, and morphine.
If someone takes an overdose of an opioid drug they can die instantly. This is usually by respiratory depression (slowing the drive and effectiveness of breathing). Anyone not used to opioid drugs would be much more at risk of this. However, as buprenorphine is a partial agonist, that is it only has a partial effect at the opioid receptor, it is much less likely at heroin and methadone to cause respiratory depression and therefore death by overdose.
The risks of death by overdose increase when many substances are taken together for example alco-hol and benzodiazepines which also have effects on breathing (respiration). There is evidence that buprenorphine taken with benzodiazepines increases the effects on depressing breathing.
Buprenorphine decreases control and impairs judgment, making the risk of accidents much higher. This means activities like driving under the influence of buprenorphine is potentially very dangerous.
The risks of depressed breathing caused by buprenorphine may be increased in people with condi-tions such as muscle weakness (e.g. myasthenia gravis), sleep apnoea, or lung disease/breathing disorders).
Taking buprenorphine with depressant drugs increases the risk of depressing breathing. Additionally, the effects of buprenorphine may be masked if taken with a stimulant, which can lead to an overdose if a lot of the drug is taken and then the stimulant wears off. Certain medications (e.g. some antidepressants) may also interact with buprenorphine to increase sedative effects.
One-off or occasional use of buprenorphine is very unlikely to result in the development of dependence. However, taking buprenorphine regularly over a sustained period can cause serious physical and psychological addiction. People who become dependent on buprenorphine may become tolerant to the drug’s effects and experience withdrawal symptoms without it. Users may crave the drug and feel unable to cope without it. The longer the drugs are taken, the higher and more regular the dose and the stronger the buprenorphine, the higher the risk of dependence. However, users generally report that it is much easier to come off buprenorphine than heroin or even methadone.
A period of sustained dependence on any drug can be debilitating and prevent people from working and leading an active life. It may also cause mental and physical harm and opioid withdrawal can be very unpleasant.
Acute withdrawal effects for some buprenorphine users can be intense, although for many they will be milder. Acute withdrawal effects include shivering, yawning, feeling cold and clammy, goose-bumps on the skin, diarrhoea and vomiting, flu-like symptoms, agitation, anxiety, insomnia and sensitivity to sound/light. Opioid withdrawal symptoms are unpleasant but do not endanger life.
Potential effects of long term buprenorphine use include constipation, tiredness, sedation.
Long-term risks of buprenorphine are low if they are used as prescribed. Crushing and injecting il-licit buprenorphine puts a person at risk of clots such at DVT (deep vein thrombosis) and PE (Pul-monary Embolus). PE can be life threatening and very dangerous. People can get PE’s from DVT’s in the legs. Other consequences of injecting are also possible such as infections.
How much are you taking? How often?
If taken according to prescription buprenorphine is very safe.
Are you taking buprenorphine with anything else?
Mixing with benzodiazepines and alcohol is potentially very dangerous. If other opioid drugs are used, although the effects are blocked by buprenorphine, eventually you can overwhelm the buprenorphine and accidentally overdose.
Support our work and help ensure that evidence-based research can influence policy and public opinion, not political or commercial agenda.
Drug Science is an independent, science-led drugs charity. We rely on donations to continue to promote evidence-based information about drugs without political or commercial interference.
We are grateful … But we need more. We can’t do it alone. Becoming a donor will help ensure we can continue our work. Join our Community and access opportunities to become more deeply engaged in our work.